Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 335, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 5, 2023, 3:49 AM CDT for 4 counties in Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2023, 3:49 AM CDT (08:49 UTC)
- Expired
- Oct 5, 2023, 4:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gillespie County, TX, Kendall County, TX, Kerr County, TX, Llano County, TX
The radar
The Austin/San Antonio radar (KEWX), 106 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 8.8 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1617 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 1:07 AM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Oct 5, 1:07 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 107 AM CDT Thu Oct 5 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Friday) Issued at 101 AM CDT Thu Oct 5 2023 A weak frontal/outflow boundary is pushing across the northern part of the Hill Country as of 1 AM. This boundary is forecast to push across the area overnight into Thursday morning. A secondary frontal boundary is forecast to push across the local area around day break and exiting shortly after mid day. Scattered to numerous showers and isolated to scattered thunderstorms are expected through the period. Severe weather is not anticipated with this activity, however, can't rule out a few strong storms as the secondary boundary pushes across the I-35 corridor and coastal plains close to day break and mid morning hours. Estimated highest rainfall amounts associated with this event could range from one quarter to half inch with isolated pockets of one inch. Can't rule out a few places getting higher amounts. In the wake of the frontal boundary expect dry weather conditions for the most part with isolated showers and storms lingering around the Rio Grande for this afternoon. Also, cooler temperatures are expected with highs in the 80s over most areas and low 90s across portions of the Rio Grande. Dry weather conditions continue tonight into Friday morning with lows in 60s across the Hill Country, mid to upper 60s and low 70s across the I-35 corridor and the coastal plains. Can't rule a shower or two or a storm across the Rio Grande plains this evening or late tonight. Friday looks to be dry and cooler with mostly cloudy skies. High temperatures range from the mid to upper 80s across the Hill Country to the mid 80s across the rest of the local area. && .LONG TERM... (Friday night through Wednesday) Issued at 101 AM CDT Thu Oct 5 2023 We begin the long term forecast period with a cool, crisp, refreshing Saturday morning with temperatures in the 50s and 60s. After over 4 months of Hell's front porch, we'll be treated to several mornings in a row with temperatures in the 50s, and perhaps even some upper 40s in the Hill Country on Sunday morning. A secondary push of drier and cooler air will actually arrive late Friday night into early Saturday, with some rather breezy conditions to start the weekend out. Highs on Saturday will only climb into the 70s, with partly to mostly cloudy skies through the day. We should start to see more sunshine break through by Sunday but temperatures will remain a touch below normal, in the mid to upper 70s. Early next week, the overall upper level pattern remains rather transient, with the Subtropical jet remaining overhead through the early to middle part of the week. One element that is most in question is what happens over the eastern Pacific with regards to any sort of tropical development. The GFS and GEM continue to advertise a tropical system developing near the Baja of California and moving inland over central Mexico by mid to late week (Wed-Thu timeframe). Mid-level moisture may be able to team up with an approaching cold front Thursday-Friday and perhaps bring us our next shot at some decent rainfall. However, a lot of things need to fall into place for another widespread rainfall event. Nevertheless, the upper level pattern looks pretty set on sending another stronger cold front through the CWA on Friday. We'll have to use a bit of a wait and see approach with this next front and the timing of any potential tropical connection through the weekend. One more thing to note: even the ensembles are latching onto another front late next week, so even if we do warm back into the upper 80s and lower 90s, the warm up shouldn't last very long. Hopefully the timing of the next front will clear things out just in time for the Total Annular Eclipse on the 14th. && .AVIATION... (06Z TAFS) Issued at 1240 AM CDT Thu Oct 5 2023 After an acceleration of the weak frontal boundary or strong outflow boundary in the evening, the forward speed has decelerated again. Thus we have the wind shift reaching AUS by 07Z and not getting into SAT/SSF until 10Z/11Z and DRT at 12Z. Storm intensity still looks to be capable of lowering VSBY to 1 mile for a short period, but mainly for the I-35 terminals. There rain chances will linger around longest at DRT where the front will be more shallow. Improvement to VFR for most areas should come in the midday hours, but not confident the timing in this package. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 82 67 85 60 / 70 10 0 0 Austin Bergstrom Intl Airport 82 67 85 58 / 70 10 0 0 New Braunfels Muni Airport 86 69 87 63 / 90 10 0 0 Burnet Muni Airport 82 65 83 57 / 70 10 0 0 Del Rio Intl Airport 89 70 88 66 / 80 10 10 10 Georgetown Muni Airport 82 66 84 58 / 60 10 0 0 Hondo Muni Airport 87 68 85 63 / 90 10 0 0 San Marcos Muni Airport 84 67 85 60 / 90 10 0 0 La Grange - Fayette Regional 82 68 84 62 / 100 10 0 0 San Antonio Intl Airport 85 70 86 64 / 100 10 0 0 Stinson Muni Airport 87 71 87 67 / 90 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...17 Long-Term...MMM Aviation...17
In the hours before
Special weather statement, Oct 5, 2:00 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
200 AM CDT Thu Oct 5 2023
TXZ172-173-190>194-050800-
Blanco TX-Williamson TX-Bastrop TX-Hays TX-Burnet TX-Lee TX-
Travis TX-
200 AM CDT Thu Oct 5 2023
...Strong thunderstorms will impact portions of Williamson,
northwestern Hays, Travis, northeastern Blanco, north central
Bastrop, northwestern Lee and south central Burnet Counties through
300 AM CDT...
At 200 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granger Dam to near Round Rock to near
Smithwick. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Elgin, Marble Falls, Dripping Springs, Granger, Lexington, Anderson
Mill, Windemere, Serenada, Leander, Hutto, Lakeway, Manor, Lago
Vista, and Bee Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3074 9727 3046 9715 3056 9696 3054 9692
3049 9690 3046 9690 3046 9688 3043 9687
3043 9685 3028 9738 3021 9817 3063 9827
3068 9772 3077 9735
TIME...MOT...LOC 0700Z 317DEG 22KT 3069 9725 3060 9767 3053 9812
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Oct 5, 2:57 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
257 AM CDT Thu Oct 5 2023
TXZ184-186-050845-
Kerr TX-Edwards TX-
257 AM CDT Thu Oct 5 2023
...A strong thunderstorm will impact portions of northwestern Kerr
and northeastern Edwards Counties through 345 AM CDT...
At 257 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Telegraph, or 15 miles south of Junction, moving
east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hunt, Mountain Home, Kerr Wildlife Management Area, Waltonia, Us-
83 Near The Kerr-Kimble County Line, I-10 Near The Kimble-
Kerr County Line, and The Intersection Of I-10 And Us 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3029 9930 3000 9929 3014 9986 3029 9983
TIME...MOT...LOC 0757Z 281DEG 31KT 3027 9975
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Oct 5, 3:32 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
332 AM CDT Thu Oct 5 2023
TXZ171-186-188-050915-
Gillespie TX-Kerr TX-Llano TX-
332 AM CDT Thu Oct 5 2023
...Strong thunderstorms will impact portions of northeastern Kerr,
Gillespie and southwestern Llano Counties through 415 AM CDT...
At 332 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hilda to Harper to near Kerr Wildlife
Management Area. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kerrville, Fredericksburg, Llano, Ingram, Hunt, Cherry Spring,
Enchanted Rock State Natural Area, Tivydale, Kerrville-Schreiner
Park, Doss, Kerr Wildlife Management Area, Waltonia, Harper, Prairie
Mountain, Mountain Home, Crabapple, Oxford, I-10 Near The Kimble-Kerr
County Line, and The Intersection Of I-10 And Us 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3026 9881 2996 9907 3006 9955 3029 9954
3029 9930 3050 9930 3050 9897 3069 9896
3075 9861
TIME...MOT...LOC 0832Z 275DEG 39KT 3057 9913 3029 9924 3002 9945
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MMThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 2:00 AM CDT | Special Weather Statement | EWX | Williamson | 60 min |
| Oct 5, 2:57 AM CDT | Special Weather Statement | EWX | Kerr | 48 min |
| Oct 5, 3:32 AM CDT | Special Weather Statement | EWX | Gillespie, Kerr, Llano | 43 min |
| Oct 5, 3:56 AM CDT | Areal Flood Advisory | EWX | Blanco, Burnet, Llano | 3 hr |
| Oct 5, 4:22 AM CDT | Special Weather Statement | EWX | Bandera, Blanco, Kendall | 38 min |
| Oct 5, 5:07 AM CDT | Special Weather Statement | EWX | Comal, Hays | 53 min |
| Oct 5, 5:20 AM CDT | Areal Flood Advisory | EWX | Blanco | 3 hr |
| Oct 5, 5:38 AM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Comal, Guadalupe, Hays | 30 min |
| Oct 5, 5:46 AM CDT | Areal Flood Advisory | EWX | Hays, Travis, Williamson | 3 hr |
| Oct 5, 6:03 AM CDT | Special Weather Statement | EWX | Guadalupe | 42 min |
| Oct 5, 6:07 AM CDT | Special Weather Statement | EWX | Caldwell | 53 min |
| Oct 5, 6:11 AM CDT | Areal Flood Advisory | EWX | Bexar, Comal, Guadalupe | 3 hr |
| Oct 5, 6:39 AM CDT | Special Weather Statement | EWX | Gonzales | 51 min |
| Oct 5, 6:40 AM CDT | Areal Flood Advisory | EWX | Caldwell | 3 hr |
| Oct 5, 7:14 AM CDT | Special Weather Statement | EWX | DeWitt, Fayette, Gonzales, Karnes, Lavaca, Wilson | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.